Alert archive / Alabama / Special Marine Warnings in 2020

Special Marine Warning 21, NWS Mobile, AL

February 6, 2020

NWS Mobile, AL issued this special marine warning at Feb 6, 2020, 10:55 AM CST. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 10:55 AM CST (16:55 UTC)
Expired
Feb 6, 2020, 12:00 PM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
49.0 mph

The radar

The Eglin Afb radar (KEVX), 63 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WHUS54 KMOB 061655
SMWMOB
GMZ635-636-655-670-675-061800-
/O.NEW.KMOB.MA.W.0021.200206T1655Z-200206T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1055 AM CST Thu Feb 6 2020

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
  Western Choctawhatchee Bay...

* Until noon CST.

* At 1054 AM CST, strong thunderstorms capable of producing
  waterspouts were located along a line extending from 7 nm northwest
  of East Choctawhatchee Bay to 13 nm south of Oriskany Reef, moving
  northeast at 50 knots.

  HAZARD...Waterspouts and wind gusts to nearly 50 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  West Choctawhatchee Bay, Fort Walton Beach, Highway 331 Bridge,
  Okaloosa Deep Water Reef, Shalimar, Fort Walton Liberty Ship Reef,
  Destin, East Pass At Destin, East Choctawhatchee Bay and Mid Bay
  Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until noon CST for northwestern
Florida...and the adjacent coastal waters.

&&

LAT...LON 3039 8610 3031 8600 3043 8625 3040 8623
      3040 8652 3038 8639 2926 8640 2939 8666
      2928 8750 3039 8672 3039 8652 3040 8658
      3043 8664 3051 8650 3051 8649 3052 8650
      3042 8598
TIME...MOT...LOC 1654Z 216DEG 50KT 3054 8627 2981 8705 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...49KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 6, 5:42 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Feb 6, 5:42 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
542 AM CST Thu Feb 6 2020

.NEAR TERM UPDATE /Now Through Thursday night/...Little changes in
the near term from a few hours ago. Our little period of quieter
weather will quickly end over the next couple hours as strong
synoptic ascent overspreads the area. A stout low level jet is
expected to also develop during the morning hours, especially
south and east of I-65. Recent radar trends show a plethora of
discrete to semi-discrete elevated convection on the cold side of
the surface cold front currently located along the I-59 corridor
in southeastern Mississippi. Latest high res-guidance would
suggest these storms to move into the warm sector this morning and
will likely grow upscale with the strong ascent coupled with
rather uniform southwesterly shear.

A likely Quasi-linear convective system will develop an surge
east along the front. It is interesting to note that some hail
has been noted to our west in the storms behind the front. The
presence of hail would lead to believe a solid punch of dry air is
entering the mid-levels on the nose of the jet. If this drier air
overspreads the warm sector, we could expect mid-level lapse
rates to steepen and as a result the damaging wind threat would
increase. We will have to monitor this as we go into the morning
hours. SPC has highlighted the potential for damaging winds by
expanding the day 1 enhanced risk west towards the I-65 corridor.
Veered southwesterly surface winds will likely keep the tornado
threat lower; however, a tornado cannot be ruled out with any
embedded rotating storms or discrete to semi-discrete convection
ahead of the line.

The only significant change made to the near term is I moved the
rain out a little quicker than expected as the QLCS will likely
surge eastward. A few showers and low clouds will persist into the
evening with wrap around moisture. BB/03

&&

.AVIATION...
12Z issuance...A mix of low end mvfr and high end IFR across the
area ahead of an approaching front. Showers and thunderstorms will
continue to develop ahead of the front and push east throughout
the morning. Visibilities will be reduced to IFR in and around
any storms. Winds will be strong out of the south-southwest around
15 knots with gusts to 25 to 30 knots. Low level windshear of 30
to 35 knots at 2000 feet out of the southwest will move east with
the front. Behind the front, wind will quickly turn out of the
west-northwest at around 10 to 15 knots. Rain will clear before
ceilings rise by the evening. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this afternoon for ALZ052>060-261>266.

     Wind Advisory until 10 AM CST this morning for ALZ055>060-
     261>266.

     High Rip Current Risk through Friday evening for ALZ265-266.

     High Surf Advisory until 6 AM CST Friday for ALZ265-266.

FL...Flash Flood Watch through this afternoon for FLZ201>206.

     Wind Advisory until 10 AM CST this morning for FLZ201>206.

     High Rip Current Risk through Friday evening for FLZ202-204-206.

     High Surf Advisory until 6 AM CST Friday for FLZ202-204-206.

MS...Flash Flood Watch through this afternoon for MSZ078-079.

GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ650-
     655-670-675.

     Gale Warning from 3 PM this afternoon to 6 AM CST Friday for
     GMZ650-655-670-675.

     Dense Fog Advisory until 9 AM CST this morning for GMZ630>636.

     Small Craft Advisory until 6 AM CST Friday for GMZ630>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 6, 4:25 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
425 AM CST Thu Feb 6 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-071030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
425 AM CST Thu Feb 6 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for portions of southwest Alabama,
south central Alabama, the western Florida panhandle.

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle.

A Flash Flood Watch is in effect for portions of southeast
Mississippi, portions of southwest Alabama, south central
Alabama, the western Florida panhandle.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle.

Heavy rainfall is possible Thursday, with several rounds of
training showers and thunderstorms expected to bring an additional
amounts of 2 to 4 inches area-wide, with local amounts of 6 inches
or more possible. Severe storms with damaging winds are also
expected, along with the potential for tornadoes, through Thursday
morning. The best area for severe weather will be east of I-65.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle until 12:00 AM CST
Saturday.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle until 6:00 AM CST Friday.

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

Activation of SkyWarn severe spotter networks may be required
through Thursday.

GMZ630>636-650-655-670-675-071030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
425 AM CST Thu Feb 6 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters.

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters.

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm.

A Gale Warning is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters until 6:00 AM CST Friday.

A Gale Warning is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday until 6:00 AM CST
Friday.

In the hours before

Special weather statement, Feb 6, 5:03 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
503 AM CST Thu Feb 6 2020

ALZ052-261-MSZ075-076-078-079-061145-
Washington AL-Mobile Inland AL-Stone MS-Perry MS-Greene MS-George MS-
503 AM CST Thu Feb 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON...GEORGE...
PERRY...GREENE AND STONE COUNTIES UNTIL 545 AM CST...

At 503 AM CST, the strong thunderstorms were located along a line
extending from 5 miles southeast of Richton to 5 miles west of
Saucier, and moving northeast at 70 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Wiggins, Lucedale, Leakesville, Perkinston, McHenry, Beaumont, New
Augusta and McLain.

A Tornado Watch remains in effect until 800 AM CST for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3075 8934 3091 8925 3091 8914 3109 8915
      3129 8903 3130 8832 3074 8853 3073 8888
      3068 8889 3068 8924 3065 8925 3065 8934
TIME...MOT...LOC 1103Z 239DEG 61KT 3131 8885 3064 8923
Local storm report, Feb 6, 8:00 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
800 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     TALLAHATTA SPRINGS      31.91N 87.87W
02/06/2020                   CLARKE             AL   EMERGENCY MNGR

            ROOF DAMAGE TO A HOME ON TALLAHATTA SPRINGS
            RD NEAR HUGGINS RD.

&&

JFB
Special weather statement, Feb 6, 9:10 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
910 AM CST Thu Feb 6 2020

ALZ057-058-061600-
Butler AL-Crenshaw AL-
910 AM CST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...BUTLER
AND NORTHERN CRENSHAW COUNTIES UNTIL 1000 AM CST...

At 910 AM CST, the strong thunderstorm was located near Georgiana, or
12 miles southwest of Greenville, moving northeast at 55 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Greenville, Georgiana, McKenzie and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until noon CST for south central
Alabama.

LAT...LON 3152 8671 3153 8684 3155 8687 3164 8691
      3172 8690 3196 8673 3196 8641 3204 8640
      3205 8640 3205 8630 3197 8630 3196 8619
TIME...MOT...LOC 1510Z 224DEG 48KT 3168 8674
Special weather statement, Feb 6, 10:02 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
1002 AM CST Thu Feb 6 2020

FLZ205-206-061630-
Okaloosa Inland FL-Okaloosa Coastal FL-
1002 AM CST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN OKALOOSA COUNTY UNTIL 1030 AM CST...

At 1002 AM CST, the strong thunderstorm was located 4 miles southeast
of Niceville, moving northeast at 55 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Niceville and Destin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until noon CST for northwestern
Florida.

LAT...LON 3039 8648 3039 8652 3049 8647 3045 8651
      3046 8652 3052 8649 3051 8649 3049 8648
      3053 8649 3071 8639 3045 8639 3046 8641
      3044 8642 3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 1602Z 213DEG 49KT 3048 8641

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:02 PM CSTSpecial Weather StatementMOBClarke28 min
Feb 5, 6:16 PM CSTSpecial Weather StatementMOBWilcox29 min
Feb 5, 6:33 PM CSTSevere Thunderstorm WarningMOBWilcox27 min
Feb 6, 12:00 AM CSTSpecial Weather StatementMOBCrenshaw45 min
Feb 6, 12:42 AM CSTTornado WarningMOBCrenshaw12 min
Feb 6, 1:07 AM CSTSevere Thunderstorm WarningMOBChoctaw38 min
Feb 6, 1:56 AM CSTAreal Flood AdvisoryMOBChoctaw3 hr
Feb 6, 2:35 AM CSTFlash Flood WarningMOBChoctaw6 hr
Feb 6, 2:35 AM CSTSevere Thunderstorm WarningMOBWilcox9 min
Feb 6, 3:26 AM CSTSpecial Weather StatementMOBClarke49 min
Feb 6, 3:43 AM CSTSevere Thunderstorm WarningMOBClarke, Wilcox47 min
Feb 6, 3:50 AM CSTTornado WarningMOBClarke, Wilcox40 min
Feb 6, 4:39 AM CSTSpecial Weather StatementMOBChoctaw51 min
Feb 6, 8:53 AM CSTSpecial Marine WarningMOB67 min
Feb 6, 9:10 AM CSTSpecial Weather StatementMOBButler50 min
Feb 6, 9:14 AM CSTSevere Thunderstorm WarningMOBButler, Crenshaw46 min
Feb 6, 9:53 AM CSTSpecial Marine WarningMOB67 min
Feb 6, 10:33 AM CSTWind AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe87 min
Feb 6, 11:52 AM CSTSpecial Marine WarningMOB53 min
Feb 6, 11:53 AM CSTSpecial Marine WarningMOB37 min
Feb 6, 11:57 AM CSTSmall Craft AdvisoryMOB27 hr
Feb 6, 12:06 PM CSTWind AdvisoryMOBBaldwin, Mobile18 hr
Feb 6, 10:02 AM CSTSpecial Weather StatementMOBOkaloosa28 min
Feb 6, 10:27 AM CSTAreal Flood AdvisoryMOBOkaloosa3 hr
Feb 6, 4:02 AM CSTSevere Thunderstorm WarningMOBGreene, Perry, Wayne43 min
Feb 6, 5:03 AM CSTSpecial Weather StatementMOBGeorge, Greene, Perry, Stone42 min

Nearby

Special Marine Warnings in Alabama, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.